Texas, 2011

Hail in Texas, May 15, 2011

May 15, 2011 · NWS BRO · 3 events in 2 counties and zones

The combination of a northward moving warm front with a series of weak upper level disturbances along it produced scattered thunderstorms which moved from Zapata County through southern Jim Hogg/northern Starr, northern Hidalgo, and into central Willacy County before dissipating as they reached the coast of Cameron and Willacy County. The stronger cells, particularly in Zapata and later in…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The combination of a northward moving warm front with a series of weak upper level disturbances along it produced scattered thunderstorms which moved from Zapata County through southern Jim Hogg/northern Starr, northern Hidalgo, and into central Willacy County before dissipating as they reached the coast of Cameron and Willacy County. The stronger cells, particularly in Zapata and later in Willacy, produced penny to golfball sized hail stones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 15, 9:15 AM CST, 29 minutes earlier.

Area forecast discussion, May 15, 9:15 AM CST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1015 AM CDT SUN MAY 15 2011

.DISCUSSION...SEE THE MARINE SECTION BELOW FOR THE UPDATED
DISCUSSION ON THE FORECAST.

&&

.MARINE...ADDED SLIGHT CHC FOR ISOLATED SHOWER OR THUNDERSTORM FOR
THE REMAINDER OF THE MORNING FOR OUR NORTHERN MARINE ZONES BASED
ON RADAR TRENDS THIS MRNG AND ANTICIPATED EVOLUTION OF ONGOING
SHOWERS AND THUNDERSTORMS ACROSS NORTHERN COUNTIES OF DEEP SOUTH
TEXAS. ANTICIPATE ACTIVITY SHOULD DIMINISH WITH TIME AS IT MOVES
EASTWARD INTO A MORE STABLE ENVIRONMENT. LOCALLY HEAVY DOWNPOURS
WITH ISOLATED CLOUD TO SURFACE LIGHTNING WILL BE THE MAIN THREATS
THRU MIDDAY.

&&

.PREV DISCUSSION... /ISSUED 820 AM CDT SUN MAY 15 2011/

DISCUSSION...HAVE UPDATED THE MORNING FORECAST TO INCLUDE THE
MENTION OF ISOLATED SHOWERS AND THUNDERSTORMS TO INLAND AREAS.
RADAR IMAGERY THIS MRNG INDICATE DEVELOPMENT OF SHOWERS ACROSS NE
MEXICO WEST OF ZAPATA AND STARR COUNTIES AND PUSHING EWD. RADAR
ALSO NOTED A COUPLE OF AREAS OF STRONGER CONV ACROSS NORTHERN
TULIPS AND TO THE NW NEAR LAREDO IN WEBB COUNTY. THE
THUNDERSTORM ACTIVITY IN TULIPS WILL REMAIN SOUTH AS TRENDS
SHOW MOVEMENT SEWD. SIMILAR MOVEMENT WITH THUNDERSTORMS NEAR
LAREDO WHICH WOULD HAVE A CHANCE AT MOVING INTO OUR NORTHERN
COUNTIES OF JIM HOGG...BROOKS AND KENEDY IF IT HOLDS TOGETHER.
FEELING THERE IS ENOUGH CHANCE TO ADDED ISOLATED WORDING FOR THE
REMAINDER OF THE MRNG. ALSO...ADJUSTED CLOUD COVER THRU THIS AFTN
BASED ON PCPN CHANGES AND LEFTOVER CLOUD COVER FROM CONV
PERSISTING THRU THE DAY. WEAK UPPER S/W ENERGY RIDING OVER THE
TOP OF THE RIDGE CENTERED IN MEXICO IS PRODUCING THIS ACTIVITY.
THE SHOWERS/TSTMS WILL HAVE A TOUGH TIME HOLDING TOGETHER BEYOND
LATE THIS MRNG AS RIDGE WILL CONTINUE TO BUILD NORTH AND EAST THIS
AFTERNOON INCREASING THE SUBSIDENCE. LOCALES FARTHER WEST AND
NORTH IN OUR CWA WILL STAND THE BEST SHOT AT SEEING PASSING PCPN.

PREV DISCUSSION... /ISSUED 653 AM CDT SUN MAY 15 2011/

DISCUSSION...SEE THE AVIATION SECTION BELOW FOR THE UPDATED
DISCUSSION ON THE 12Z TAF PACKAGE.

AVIATION...THE 3 LOCAL TAF SITES REPORTED PARTLY TO MOSTLY CLOUDY
SKIES WITH LIGHT WINDS AT 11Z THIS MRNG. SATELLITE IMAGES AND
SURFACE OBSERVATIONS INDICATE MOSTLY HIGH CLOUDS ACROSS THE CWA.
CEILINGS WERE AROUND 7000FT AT KAPY TO 10000FT AT KHRL. THE MID TO
HIGH CLOUDS ARE ANTICIPATED TO PERSIST THRU THE DAYTIME HRS TODAY.
HOWEVER...EXPECT VFR CONDITIONS TO PREVAIL TODAY THROUGH TONIGHT
AS A 500MB RIDGE ACROSS NORTHERN MEXICO MOVES EASTWARD THIS
AFTERNOON ALLOWING SUBSIDENCE TO INCREASE ACROSS DEEP SOUTH TX. IN
ADDITION...HIGH PRESSURE ACROSS THE CENTRAL UNITED STATES WILL
CONTINUE TO BUILD SOUTHWARD INTO THE LOWER RIO GRANDE VALLEY.

PREV DISCUSSION... /ISSUED 412 AM CDT SUN MAY 15 2011/

SHORT TERM /TODAY THROUGH MONDAY/...500MB RIDGE ACROSS NORTHERN
MEXICO AND THE SOUTHWEST UNITED STATES WILL MOVE EASTWARD TONIGHT
INTO MONDAY. SUBSIDENCE ACROSS THE RIO GRANDE PLAINS WILL INCREASE
AS A RESULT WITH SURFACE HIGH PRESSURE ACROSS SOUTH CENTRAL CANADA
AND THE NORTHERN PLAINS BUILDS SOUTHWARD ACROSS THE CENTRAL UNITED
STATES. EASTERLY FLOW ACROSS DEEP SOUTH TEXAS TODAY THROUGH MONDAY
WILL PROVIDE NEAR NORMAL TEMPERATURES FOR HIGHS TODAY AND MONDAY
WITH SLIGHTLY BELOW TEMPS FOR LOWS ACROSS THE LOWER RIO GRANDE
VALLEY TONIGHT.

LONG TERM /MONDAY NIGHT THROUGH SATURDAY...DEEP SOUTH TEXAS
WEATHER WILL CONTINUE TO UNDER CONTROL OF AN UPPER RIDGE MOST OF
THE LONG TERM. WITH THE REMAINDER OF THE COUNTRY DOMINATED BY TWO
BROAD AND DEEP UPPER TROUGHS. EARLY IN THE LONG TERM PERIOD
SOUTHEAST WINDS TO BEGIN PUMPING GULF MOISTURE BACK INTO THE REGION
RAISING HUMIDITY TO THE UNCOMFORTABLE LEVELS. TEMPERATURES TOO TO
INCH THEIR WAY BACK ABOVE NORMAL BUT DAY TIME CLOUDINESS MAY KEEP
TEMPERATURES FROM GOING TO FAR ABOVE NORMAL. WARMING OVERNIGHT
LOWS WILL BE THE MOST NOTICEABLE. THE UPPER RIDGE DOES WEAKEN
TEMPORARILY OR SHIFTS EAST THURSDAY AND FRIDAY AS THE WESTERN
TROUGH MOVES INTO THE ROCKIES. THIS MIGHT OPEN THE DOOR FOR A
SLIGHT CHANCE OF CONVECTION OVER PORTIONS OF THE CWA. MOST OF THE
ACTIVITY WILL BE ASSOCIATED WITH A SURFACE TROUGH OR DRYLINE OUT
WEST. IT IS TOO FAR OUT TO SEE ANY SIGNIFICANT SHORTWAVE THAT
MIGHT HELP INCREASE THE SHOWER ACTIVITY SO WILL KEEP POPS RATHER
LOW AND MAINLY NORTH AND WEST. FOR THE REMAINDER OF THE LONG PERIOD
THE SUBTROPICAL RIDGE BUILDS NORTH FROM MEXICO WITH DAYTIME
TEMPERATURES TO CLIMB ABOVE NORMAL ESPECIALLY OUT WEST. RAIN
CHANCES ALSO TREND TO NIL AS SUBSIDENCE INCREASES. NOT CONFIDENT
TO ADD STREAMER SHOWERS THIS FAR OUT BUT WITH SEA SURFACE
TEMPERATURES NEARING 80 WE COULD SEE SOME ANYTIME.

MARINE...TODAY THROUGH MONDAY...SEAS WERE NEAR 2 FEET WITH
EAST-NORTHEAST WINDS NEAR 6 KNOTS AT BUOY020 EARLY THIS MORNING.
LIGHT TO MODERATE EAST WINDS WILL PREVAIL ACROSS THE COASTAL
WATERS TODAY AS HIGH PRESSURE PREVAILS ACROSS THE STATE. THE
SURFACE RIDGE WILL MOVE LITTLE TONIGHT AND REINFORCING SHOT OF
HIGH PRESSURE IS PROGGED TO BUILD INTO SOUTH TEXAS MONDAY. LIGHT
EAST WINDS TONIGHT WILL BACK TO THE NORTHEAST AND INCREASE
SLIGHTLY MONDAY AS A RESULT.

MONDAY NIGHT THROUGH THURSDAY...SOUTHEAST WINDS TO BEGIN TO
INCREASE THE LATTER HALF OF THE LONGER TERM PERIOD. PRESSURE
GRADIENT TO STRENGTHEN AS BROAD LOW PRESSURE MOVES INTO THE
ROCKIES AND LOWER PRESSURE OVER WEST TEXAS BEGINS TO INTERACT WITH
HIGH PRESSURE SPREADING ACROSS THE GULF. SMALL CRAFT ADVISORIES
MAY BECOME NECESSARY WEDNESDAY AND THURSDAY AS THE GRADIENT
BECOMES THE STRONGEST AND SEAS BUILD AS THE FETCH AND DURATION OF
THE SOUTHEAST FLOW INCREASES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  83  67  84  67 /  20  10   0  10
BROWNSVILLE          86  66  86  67 /  20  10  10  10
HARLINGEN            87  66  87  64 /  20  10  10  10
MCALLEN              88  69  89  66 /  20  10  10  10
RIO GRANDE CITY      89  69  89  67 /  20  10  10  10
SOUTH PADRE ISLAND   77  70  80  71 /  10  10   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

UPDATED MARINE...VIPOND-57
Hazardous weather outlook, May 15, 9:32 AM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1032 AM CDT SUN MAY 15 2011

TXZ248>257-161100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1032 AM CDT SUN MAY 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
ZAPATA...JIM HOGG...BROOKS AND KENEDY COUNTIES THROUGH MIDDAY
TODAY. HEAVY RAINFALL...GUSTY WINDS...SOME SMALL HAIL ALONG WITH
OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AN ELEVATED RISK FOR RIP CURRENTS WILL BE POSSIBLE BY TUESDAY AND
PERSIST THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-161100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
1032 AM CDT SUN MAY 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDDAY ACROSS
NORTHERN PORTIONS OF THE LAGUNA MADRE AS WELL AS NORTHERN PORTIONS
OF THE LOWER TEXAS COAST GULF OF MEXICO WATERS. LOCALLY HEAVY
DOWNPOURS ALONG WITH GUSTY WINDS AND HIGHER SEAS WILL RESULT FROM
THE STRONGEST ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE ACROSS ALL OR
PORTIONS OF THE LOWER TEXAS COASTAL WATERS BY TUESDAY AND PERSIST
THROUGH THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 15, 7:58 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
858 AM CDT SUN MAY 15 2011

TXZ249-151500-
JIM HOGG-
858 AM CDT SUN MAY 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM...

A STRONG THUNDERSTORM...MOVING SOUTHEAST AT 35 MPH...WILL APPROACH
AND MOVE THROUGH THE HEBBRONVILLE AREA UNTIL 1000 AM CDT. GUSTY
WINDS 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. RAINFALL RATES OF 1 INCH PER HOUR ARE
EXPECTED.

54
Special weather statement, May 15, 9:24 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1024 AM CDT SUN MAY 15 2011

TXZ248-151615-
ZAPATA-
1024 AM CDT SUN MAY 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM
APPROACHING SAN YGNACIO IN ZAPATA COUNTY...

A STRONG THUNDERSTORM...MOVING SOUTHEAST AT 35 MPH...WILL APPROACH
AND MOVE THROUGH OR NEAR SAN YGNACIO...LAS PALMAS...FALCON SHORES...
ZAPATA AND ALEJANDRENAS...THROUGH 1115 AM CDT. GUSTY WINDS UP TO 40
MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF
CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
DIME SIZE HAIL IS EXPECTED. RAINFALL RATES OF 1 INCH PER HOUR ARE
EXPECTED.

54

The radar

The Corpus Christi radar (KCRP), 200 km away, was scanning. The volume nearest the first event began at 15:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Zapata

When
May 15, 9:44 AM CST to 9:51 AM CST
Where
Zapata County, 2.07 mi N of Zapata Arpt to 1.72 mi WNW of Zapata
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
26.910, -99.280

The Zapata County Sheriff department reported hail up to one inch but predominately dime to nickel size fell during a thunderstorm which moved across the City of Zapata between 10:44 and 10:51 AM CDT. The Fire Department (EOC) reported penny size hail during the same period, as did a trained storm spotter.

Hail, Willacy

When
May 15, 2:35 PM CST to 2:40 PM CST
Where
Willacy County, 0.72 mi NNW of Raymondville to 0.14 mi SE of Raymondville
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
26.489, -97.786

A friend of an NWS employee reported Golfball size hail in Raymondville, some which caused dents and dings to several vehicles parked outside, as the first of two hailstorms scooted through Willacy County during the mid afternoon of May 15th, 2011.

Hail, Willacy

When
May 15, 4:33 PM CST to 4:36 PM CST
Where
Willacy County, 2.47 mi E of San Perlita
Measured
0.75 in hail
Reported by
Public
Coordinates
26.500, -97.610

A spotter reported penny size hail fell for approximately 3 or 4 minutes east of San Perlita near the intersection of FM 3142 and Highway 186.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298270, 310762, 298364.